fbpx

Hormone Replacement Therapy – Patient Discussions

Hormone replacement therapy (HRT) is the utilization of hormones (i.e. estrogen) to replace the natural decline in hormones when menopause happens.  HRT is very effective a reducing/eliminating the vasomotor symptoms (i.e. hot flashes) associated with menopause.  So, how much risk is too much risk?

This is always a tough question and there will be patients that will be adamant about continuing due to very bothersome symptoms.  Here’s a few things I think about when assessing risk.

  1. How long has the patient been on estrogen?  The longer they are on it, the higher the risk.  The longer they are on it, the more likely that they might be through the worst of the menopausal symptoms as well. The risks include breast cancer, blood clots, etc.
  2. How old is the patient?  When you start getting into the 60’s and occasionally I have seen some in their 70’s, the risk of problems is likely to go up.
  3. What dose are they on?  Tapering down over time is generally what I recommend. You will likely have patients that will want to just be done with it, but I think it is most prudent to taper down and off slowly if possible.  Where this might change is if you ran into a blood clot or other complication that would necessitate immediate discontinuation.

 

Written By Eric Christianson

November 1, 2017

Free PDF – Top 30 Medication Mistakes

Enjoy the blog?  Over 6,000 healthcare professionals follow the blog, why aren't you? Subscribe now and get a free gift as well!

Explore Categories